Tennessee, 2020Hail and Damaging Winds in Tennessee, April 8 to 9, 2020
April 8 to 9, 2020 · NWS OHX · 30 events in 12 counties and zones
Scattered showers and thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on April 8. Numerous reports of wind damage and large hail were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $78,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on April 8. Numerous reports of wind damage and large hail were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 8, 2:20 PM CST, 48 minutes earlier.
Area forecast discussion, Apr 8, 2:20 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
320 PM CDT Wed Apr 8 2020
.DISCUSSION...
The focus of the forecast remains on the threat of severe weather
overnight tonight. The main threats continue to be damaging winds
and large hail, however an isolated tornado is possible. The best
timing for severe storms will be from 10PM to 4AM with the
potential for a few strong to severe isolated storms this
afternoon and evening. Current airmass is certainly unstable
enough to support a few isolated strong to severe storms this
afternoon, so expect storms in west TN to continue to move east,
but remain south of I-40. Shear and helicity will increase later
tonight as low level winds pick up. Forcing ahead of tonight's
cold front will provide the lift needed to organize a line of
storms and tap into the ample CAPE values we have in place right
now. In addition to CAPE between 1500 and 3000 j/kg we also have
steep mid level lapse rates in place throughout the evening, which
is the reason for our higher than normal large hail threat. If
you're staying up and watching for the storms to move into our
area, keep an eye out for the development of a line of storms over
southern Missouri and eastern Arkansas. This line will race to
the east and south ahead of the cold front. Expect storms in the
northwest counties between 10PM and 12AM, then in Nashville and
the northern Plateau between 11PM and 2AM, and on the southern
Plateau between 1AM and 3AM. The line is expected to be oriented
from WSW to ENE and some bowing segments with damaging winds
possible anywhere along the line. Additional backing of the winds
at the surface could increase the tornado threat, but with the
current projected low level shear direction tornado threat remains
isolated. The flooding threat also remains low thanks to the
speed of the system.
The entire line should exit Middle Tennessee before sunrise
tomorrow morning. Winds will be out of the southwest tomorrow and
temperatures should feel substantially cooler. Expect lows in the
low 40s and upper 30s on Friday morning. Dewpoints look to be in
the 20s, so not expecting much in the way of frost that morning,
but calm winds, higher dewpoints and lows in the mid 30s Saturday
morning could allow for at least patchy frost for many areas.
Precip chances increase on Saturday night as a strong upper trough
brings showers and storms to the southeast U.S. Expect storms and
possibly around an inch of rain throughout the day on Sunday.
Temperatures will fall again on Monday in the wake of the
weekend's cold front.
&&
.AVIATION...
18Z TAF DISCUSSION.
MVFR cigs look to hold on for a few more hours before VFR cigs
return by late afternoon. Chances for showers and thunderstorms
will move in later this evening, and especially overnight. Severe
storms will be possible, with damaging winds and large hail from
around 04Z to 09Z across the area. After storms move out, MVFR
cigs will linger for a few hours before VFR cigs return by the end
of the TAF period. Southwest winds will pick up tonight to be
around 10 knots gusting up to 20 knots, and be out of the
northwest after storms move through around 10 knots gusting to 20
knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 55 64 38 57 38 / 70 0 0 0 0
Clarksville 50 62 36 57 37 / 70 0 0 0 0
Crossville 54 59 35 52 32 / 80 20 0 0 0
Columbia 55 65 39 58 36 / 70 10 0 0 0
Lawrenceburg 56 65 39 58 36 / 70 10 0 0 0
Waverly 52 63 37 58 38 / 80 0 0 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......11
AVIATION........Barnwell
Hazardous weather outlook, Apr 8, 4:03 AM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Wed Apr 8 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-091015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Wed Apr 8 2020
This Hazardous Weather Outlook is for portions of Middle Tennessee.
.DAY ONE...Today and Tonight.
Severe thunderstorms are likely for all of Middle TN between 9 pm
and 3 am tonight. All modes of severe weather are possible, including
damaging winds of 60-75 mph, golf ball sized hail or larger, and
even an isolated tornado. Please remain weather aware tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.
27
In the hours before
Special weather statement, Apr 8, 2:27 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
327 PM CDT Wed Apr 8 2020
TNZ056-058-093-082115-
Wayne TN-Lewis TN-Perry TN-
327 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...NORTHERN
WAYNE AND SOUTHERN PERRY COUNTIES UNTIL 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan, or 9 miles southeast of Lexington, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Linden and Flatwoods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3547 8802 3548 8799 3551 8798 3553 8798
3555 8800 3562 8804 3565 8802 3566 8802
3568 8774 3566 8774 3563 8768 3542 8761
3545 8804
TIME...MOT...LOC 2026Z 275DEG 16KT 3555 8828
FBSpecial weather statement, Apr 8, 2:45 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
345 PM CDT Wed Apr 8 2020
TNZ056-058-093-094-082130-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
345 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...NORTHERN
WAYNE...NORTHERN LAWRENCE AND SOUTHWESTERN PERRY COUNTIES UNTIL 430
PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Linden, moving east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Waynesboro, Clifton, Ethridge, Flatwoods and Henryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3547 8802 3548 8799 3550 8798 3553 8798
3555 8800 3543 8746 3534 8729 3518 8749
3534 8801 3535 8801 3536 8802 3539 8802
3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 2044Z 283DEG 31KT 3547 8796
FBEvent by event
22 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Wayne
- When
- April 8, 3:08 PM CST
- Where
- Wayne County, 1.65 mi NE of Clifton Hassell Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.398, -87.950
Trees and power lines were blown down on Jerter Road and Morrison Creek Road.
Hail, Wayne
- When
- April 8, 3:24 PM CST
- Where
- Wayne County, Waynesboro
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.320, -87.770
Thunderstorm Wind, Wayne
- When
- April 8, 3:24 PM CST
- Where
- Wayne County, Waynesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.320, -87.770
Some trees were blown down in Waynesboro. One tree fell onto a car on Fairlane Drive.
Hail, Davidson
- When
- April 8, 3:48 PM CST
- Where
- Davidson County, Hermitage
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.180, -86.620
Hail, Lawrence
- When
- April 8, 3:58 PM CST
- Where
- Lawrence County, 2.52 mi ENE of Lodi
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.243, -87.528
Golfball size hail was reported on Pondfield Road.
Hail, Wilson
- When
- April 8, 4:00 PM CST
- Where
- Wilson County, Mt Juliet
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.200, -86.520
Dime to Quarter size hail was reported in parts of Mount Juliet.
Thunderstorm Wind, Lawrence
- When
- April 8, 4:01 PM CST
- Where
- Lawrence County, 0.69 mi NNW of Crewstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.189, -87.456
A tree fell on a power line and started a fire on Knob Creek Road.
Thunderstorm Wind, Lawrence
- When
- April 8, 4:14 PM CST
- Where
- Lawrence County, 8 mi S of Leoma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.054, -87.350
A trained spotter reported a 50 to 60 mph wind gusts.
Thunderstorm Wind, Lawrence
- When
- April 8, 4:14 PM CST
- Where
- Lawrence County, 0.39 mi SE of Pea Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.216, -87.465
Trees were blown down on Spring Creek Road at Waterloo Road. One tree fell on a car.
Thunderstorm Wind, Lawrence
- When
- April 8, 4:25 PM CST
- Where
- Lawrence County, 0.7 mi NNW of Ramah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.090, -87.334
Multiple trees were blown down on Rabbit Trail Road including one that fell onto the Union Hill Church.
Thunderstorm Wind, Lawrence
- When
- April 8, 4:30 PM CST
- Where
- Lawrence County, 2.95 mi WSW of Fallriver
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.107, -87.264
Numerous trees were blown down with roof damage to several homes in the 400 and 500 block of Revilo Road.
Hail, Smith
- When
- April 8, 5:06 PM CST
- Where
- Smith County, 1.29 mi N of Monoville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.319, -85.969
Quarter size hail was reported at the Highway 80 and Highway 85 junction.
Hail, Stewart
- When
- April 8, 7:54 PM CST
- Where
- Stewart County, Dover
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.480, -87.830
Quarter size hail and winds to 58 mph were reported in Dover.
Thunderstorm Wind, Montgomery
- When
- April 8, 7:59 PM CST
- Where
- Montgomery County, 3.55 mi E of Clarksville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.629, -87.357
Shingles were blown off the roof of a home on Tiny Town Road.
Thunderstorm Wind, Montgomery
- When
- April 8, 8:01 PM CST
- Where
- Montgomery County, 1.21 mi SE of Oakwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.520, -87.563
Trees were blown down on Cooper Creek Road.
Thunderstorm Wind, Montgomery
- When
- April 8, 8:06 PM CST
- Where
- Montgomery County, 1.63 mi SE of St Bethlehem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.561, -87.283
Trees were blown down on Rossview Road.
Thunderstorm Wind, Montgomery
- When
- April 8, 8:12 PM CST
- Where
- Montgomery County, Clarksville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.530, -87.350
A trained spotter estimated a wind gust of 65 mph.
Thunderstorm Wind, Robertson
- When
- April 8, 8:23 PM CST
- Where
- Robertson County, Barren Plain
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.600, -86.920
Trees were blown down in Barren Plains.
Thunderstorm Wind, Robertson
- When
- April 8, 8:24 PM CST
- Where
- Robertson County, 1.48 mi SSE of Barren Plain
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.579, -86.914
Trees were blown down on Highway 161 at Taylor Road.
Thunderstorm Wind, Robertson
- When
- April 8, 8:26 PM CST
- Where
- Robertson County, 0.85 mi S of Springfield Muni Arp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.518, -86.923
Trees were blown down on Kinneys Road at Airport Road.
Thunderstorm Wind, Cheatham
- When
- April 8, 8:40 PM CST
- Where
- Cheatham County, 1 mi SE of Ashland City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.271, -87.056
A tree fell onto three cars on Turner Street.
Thunderstorm Wind, Robertson
- When
- April 8, 8:42 PM CST
- Where
- Robertson County, 1.74 mi ESE of Baggettsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.469, -86.692
Trees were blown down on Union Road at Highway 76 in White House. Other trees were blown down across Robertson County.
Thunderstorm Wind, Sumner
- When
- April 8, 8:54 PM CST
- Where
- Sumner County, Hendersonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.280, -86.620
Part of a tree snapped and fell on power lines knocking them out of a house.
Thunderstorm Wind, Sumner
- When
- April 8, 8:59 PM CST
- Where
- Sumner County, 0.97 mi S of Gallatin Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.366, -86.423
A power pole was snapped in half and a couple of trees were blown down on Coles Ferry Road at Drivers Lane.
Thunderstorm Wind, Sumner
- When
- April 8, 9:01 PM CST
- Where
- Sumner County, 1.44 mi S of Kansas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.429, -86.384
Small limbs were blown down with half inch size hail on Desha Creek Road.
Thunderstorm Wind, Davidson
- When
- April 8, 9:08 PM CST
- Where
- Davidson County, 1.51 mi WSW of Woodbine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.111, -86.745
A large limb was snapped near Thompson Lane at Nolensville Road.
Thunderstorm Wind, Wilson
- When
- April 8, 9:16 PM CST
- Where
- Wilson County, 1.82 mi SE of Leeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.181, -86.397
A NWS employee reported a 60 mph wind gust.
Hail, Dickson
- When
- April 8, 9:19 PM CST
- Where
- Dickson County, 3.78 mi WNW of Oak Grove
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.016, -87.545
Penny to nickel size hail was reported on East Humphreys County Line Road.
Thunderstorm Wind, Wilson
- When
- April 8, 9:21 PM CST
- Where
- Wilson County, 2.62 mi E of Lebanon Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.183, -86.273
A tree was blown down into the roadway at 1511 Cainsville Road.
Lightning, Maury
- When
- April 9, 12:15 AM CST
- Where
- Maury County, 0.02 mi NNW of Kleburne
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 35.750, -86.980
A reported positive lightning strike caused a barn fire near the corner of Beechcroft Road at Charles Lane in Spring Hill, and the barn was completely destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 8 to 12, 20201 death · $315,000 · 2.75 in hail · 59 events
- Tornado and Hail in Indiana, April 8, 2020$2.4 million · EF1 · 69 events
- Tornadoes and Hail in Arkansas, April 8, 20202 injured · $258,000 · EF2 · 14 events
- Tornadoes and Hail in Ohio, April 8 to 9, 2020$655,000 · EF0 · 96 events
- Dense Fog in Wisconsin, April 8, 20201 death · $20,000 · 1 event
- Tornadoes and Hail in Kentucky, April 8, 2020$712,000 · EF1 · 61 events
- Hail and Damaging Winds in Illinois, April 8, 2020$1.6 million · 3 in hail · 67 events
- Tornadoes and Hail in Indiana, April 8, 2020$408,000 · EF1 · 27 events
- Tornado and Hail in Kentucky, April 8, 2020$295,000 · EF1 · 14 events
- Hail and Damaging Winds in Virginia, April 8, 2020$239,000 · 1.5 in hail · 42 events
- Hail and Damaging Winds in Georgia, April 8 to 9, 2020$244,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Kentucky, April 8 to 9, 2020$338,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888578, 888579, 888581, 888595, 888583, 888585, 888586, 888588, 888622, 888594, 888591, 888597, 888598, 888602, 888603, 888604, 888605, 888606, 888608, 888607, 888609, 888611, 888612, 888613, 888617, 888615, 888620, 888618, 888619, 888621.